Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 132, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2012, 5:39 PM EDT for Franklin County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2012, 5:39 PM EDT (21:39 UTC)
- Expired
- May 17, 2012, 6:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Franklin County, FL
The radar
The Tallahassee radar (KTLH), 85 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914
WUUS52 KTAE 172139
SVRTAE
FLC037-172215-
/O.NEW.KTAE.SV.W.0132.120517T2139Z-120517T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FRANKLIN COUNTY IN FLORIDA...
* UNTIL 615 PM EDT
* AT 538 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAYS
PLACE...AND MOVING SOUTHEAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CREELS...FRANKLIN AND HIGH BLUFF
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 2975 8490 2978 8489 2976 8492 2980 8500
2988 8503 2996 8501 2992 8476 2983 8480
2974 8489
TIME...MOT...LOC 2139Z 302DEG 4KT 2986 8493
$$
08-LAMERS1 follow-up statement
775
WWUS52 KTAE 172207
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 PM EDT THU MAY 17 2012
FLC037-172216-
/O.EXP.KTAE.SV.W.0132.000000T0000Z-120517T2215Z/
FRANKLIN FL-
607 PM EDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN COUNTY WILL
EXPIRE AT 615 PM EDT...
THE STORM THAT HAD PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 2975 8490 2978 8489 2976 8492 2980 8500
2988 8503 2996 8501 2992 8476 2983 8480
2974 8489
TIME...MOT...LOC 2206Z 302DEG 4KT 2984 8490
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:41 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 17, 2:41 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 241 PM EDT Thu May 17 2012 .NEAR TERM... (Rest of today and tonight) After a mostly sunny morning and partly cloudy beginning to the afternoon, a more robust CU field is now developing over parts of the CWA. In fact, a fairly strong storm with frequent lightning and likely some small hail has already developed and moved eastward through Dixie County in the FL Big Bend, and it now appears our focus for the remainder of the afternoon and evening hours will be the developing storms to our North. These cells, which are forming just to the north of our GA counties, appear to have the most potential to become strong, with an isolated severe storm not out of the question. This general southward storm motion was picked up well in the the Hi-Res Models, and we used our local Confidence Grids for PoPs tonight, with the highest PoPs from 00 to 06 UTC, as most of the storms should be diurnally driven, with some forcing from the Upper Low. Not expecting much in the way of fog overnight with significantly lower dewpoints across the CWA than yesterday, with possible exception of any isolated pockets if any heavy rain falls after sunset. .SHORT TERM... (Friday through Saturday night) On Friday, the weak upper level low will continue to weaken further and slide east of the area. PoPs are expected to be on the low side with upper support waning and drier air moving in. The best chance for afternoon convection (30-40 percent) looks to be over the far eastern counties closer to the weak upper level trough and higher moisture. On Saturday, surface high pressure is expected to nose in from the north and reduce PoPs further in both spatial area and magnitude, although an isolated shower or thunderstorm is still possible across the eastern half of the forecast area. .LONG TERM... (Sunday through next Thursday) At upper levels, broad cyclonic flow will be in place across the Southeastern U.S. to begin the long term period and this will continue through Tuesday. At the surface, high pressure will be centered over the Mid Atlantic states as an area of low pressure develops off the Southeast U.S. coast. There are still model differences on just how this low will evolve. However, there is some consensus between the latest runs of the GFS and Euro that a weak low will remain fairly close to the coast through Monday night. This would bring drier air from the ridge into our western zones while allowing some influence from the ECSB to the east. We therefore maintain daily low end chances for TS through this period, slightly higher east than west. With decent mid level lapse rates, and periods of DPVA enhancing lift, we should see isolated strong storms each afternoon. As the upper trough and surface low lift away, surface high pressure will begin to settle southward and our forecast will trend toward lower PoPs and slightly higher temperatures. && .AVIATION... Thunderstorms will be the main concern for terminals this afternoon. Storms should begin to develop in the eastern CWA first around 19-21z and continue until nightfall. Therefore we have MVFR conditions for ABY, VLD, and TLH during the late afternoon, in anticipation that those terminals will see a brief period of gusty winds and reduced vis from a cell or two. Otherwise a scattered CU field and light northerly winds is expected. && .MARINE... Winds and seas are expected to remain below headline criteria for the next several days. Over the weekend, winds will reach their peak when high pressure noses to its furthest south position across the southeast part of the country and a surface low develops in the extreme western Atlantic, tightening the pressure gradient locally. The coverage of showers and thunderstorms is expected to remain on the low side for the next several days. && .FIRE WEATHER... Although rain chances will be gradually on the decrease during the next couple of days, and some drier air has moved in from the north, it still appears that afternoon relative humidities will remain above critical thresholds for at least the next couple of days across the Tri-State Area. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 63 86 65 86 62 / 20 20 10 20 20 Panama City 65 87 67 83 65 / 10 10 20 20 10 Dothan 64 88 62 86 62 / 10 10 10 10 10 Albany 63 84 62 87 61 / 20 30 10 10 10 Valdosta 62 85 62 87 62 / 30 30 10 20 20 Cross City 63 87 62 86 63 / 30 20 20 30 20 Apalachicola 65 83 67 81 67 / 10 10 20 20 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Near Term/Fire Wx...Gould Short Term/Marine...DVD Aviation...Walsh/Gould Long Term...Wool
Hazardous weather outlook, May 17, 4:36 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 436 AM EDT THU MAY 17 2012 ALZ065>069-FLZ007>014-108-112-114-GAZ120>123-142-143-155-GMZ730- 750-755-765-770-775-180400- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- SOUTH WALTON-COASTAL BAY-COASTAL GULF-QUITMAN-CLAY-RANDOLPH-EARLY- MILLER-SEMINOLE- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 436 AM EDT THU MAY 17 2012 /336 AM CDT THU MAY 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FLZ015>019-026>029-034-115-118-127-128-134-GAZ124>131-144>148- 156>161-180400- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE- COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR- COASTAL DIXIE-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-DECATUR-GRADY-THOMAS- BROOKS-LOWNDES-LANIER- 436 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A LOW RISK FOR GUSTY WINDS AND SMALL HAIL WITHIN THE STRONGEST STORMS. ADDITIONALLY...SLOW STORM MOTION AND BOUNDARY PARALLEL SHEAR WILL ALLOW FOR THE POSSIBILITY FOR SLOW MOVING AND TRAINING STORMS THIS AFTERNOON. WHERE THE HEAVIEST RAINFALL OCCURS 1 TO 2 INCHES OF RAIN IN A RATHER SHORT PERIOD OF TIME IS POSSIBLE...WITH UP TO 4 INCHES OF RAIN POSSIBLE IN ISOLATED HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE THREAT FOR HAZARDOUS WEATHER REMAINS LOW THROUGH THE PERIOD. SCATTERED STORM DEVELOPMENT IS EXPECTED EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
In the hours before
Special weather statement, May 17, 5:26 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT THU MAY 17 2012
FLZ015-115-172200-
COASTAL FRANKLIN FL-INLAND FRANKLIN FL-
526 PM EDT THU MAY 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN FRANKLIN
COUNTY...
* UNTIL 600 PM EDT
AT 524 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF EASTPOINT...OR NEAR BEVERLY...
MOVING EAST AT 5 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2977 8489 2978 8489 2977 8491 2978 8502
2993 8501 2996 8481 2976 8485
TIME...MOT...LOC 2126Z 269DEG 2KT 2988 8494
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:26 PM EDT | Special Weather Statement | TAE | Franklin | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.